x
Breaking News
More () »

Florida Poison Control: Nearly 40 people hospitalized with severe bleeding after using 'spice'

People are warned that symptoms may develop and progress rapidly.

TAMPA, Fla. — An "outbreak" of cases of severe bleeding associated with the use of synthetic cannabinoid, otherwise known as "spice," have health officials issuing an alert to the public and emergency services.

There have been nearly 40 people hospitalized in recent days with severe bleeding after using "spice" that had been purchased in the Tampa Bay area, according to a news release from the Florida Poison Information Center.

The most recent handful of cases was reported throughout the day on Monday, December 13. Alfred Aleguas, the co-managing director at Florida Poison Control Information Center said tests show some of the spice consumed was contaminated with an ingredient once used to kill rats.

"So the commonality is that they are admitting to smoking 'spice,' or synthetic cannabinoids, and we've had laboratory confirmation that at least some of the samples we sent out are contaminated with rodenticide," Aleguas said. 

"An anticoagulant, rodenticide. It's a product that used to be used for killing rats and mice, but this is in a much higher concentration. It appears this spice is contaminated with this."

The Florida Department of Health in Hillsborough County first warned of such cases last week involving people who had gotten "severely ill" after smoking the synthetic form of marijuana. These people showed symptoms associated with a condition called coagulopathy, which is when the blood's ability to clot becomes impaired, the DOH said.

In most cases, people reportedly have had bruising, nosebleeds, bleeding gums, vomiting blood, blood in urine and stool and heavy menstrual bleeding.

"Please be aware that symptoms may develop and progress rapidly," Florida Poison said.

Alerts have been sent to all emergency departments and have asked them to report all new cases, it added.

"We are closely monitoring this situation and working with public health agencies," the poison center said in a statement. "Toxicologists and poison specialists are assisting hospitals in the treatment of these poisoned patients."

People showing any symptoms related to "spice" should call 911 immediately.

"The department is working to identify and investigate possible cases, and is coordinating with hospitals, emergency medical services, and other healthcare providers to keep an eye out for other potential patients," according to the Department of Health.

Experts from the Florida Poison Information Center in Tampa are available at 1-800-222-1222 to "provide fast, free, confidential help for poison emergencies or questions."

Paid Advertisement